Myocarditis following treatment with Immune Checkpoint Inhibitors

Kenneth Ford

 Introduction. Immune checkpoint inhibitors are some of the most exciting new therapies in the world of cancer treatment. These inhibitors of PD-1 and CTLA-4 have become first line therapy for metastatic melanoma, non-small cell lung cancer, and second line drugs for an increasing number of malignancies.1 Immune checkpoint inhibitors function on the premise of disinhibition of the body’s immune system.2 This enables the body to combat cancer through the inhibition of negative regulators of the immune system.2 While these new drugs have proven to be highly efficacious in treating cancer, there has also been an increase in occurrence of immune related adverse events.2,3  One of the most worrisome of these adverse outcomes is myocarditis. Myocarditis is inflammation of the myocardium and has an alarmingly high mortality rate.2,4 Methods. To further understand the mechanism by which this occurs, data collection focused predominantly on autoreactive T cells and the protective role of PD-1. One study used experimentally created PD-1 deficient mice to evaluate the prevalence of both T cells and myocarditis.5 Another study examining the same mechanism used a combination of cardiac irradiation and immune checkpoint inhibition and then evaluated cardiac dysfunction and myocarditis.6 Autoreactive T cells were examined by a study that performed post mortem analysis on two patients who had died of myocarditis following treatment with immune checkpoint inhibitors.7 Results. A deficiency in PD-1 leads to a statistically significant increase in Cd4, Cd8 T cells, monocytes, and neutrophils in the myocardium of experimental mice.5 This increase in inflammatory cells in the myocardium was associated with cardiac damage and death.5 When cardiac irradiation was combined with immune checkpoint inhibitor therapy there was a statistically significant (p=.23) increase in mortality over either cardiac irradiation or immune checkpoint inhibition alone.6 There was also a significant decrease in mice ejection fraction, (p<.01) indicating cardiac dysfunction.6 Post mortem analysis of two patients who had died of myocarditis following immune checkpoint inhibitor therapy showed an increase T cell infiltration of the myocardium with T cell epitopes specific for straited muscle antigens.7 Conclusion. It is evident that Pd-1 is inherently protective to the myocardium. An environment deficient in PD-1, such as is created by this cancer therapy, is detrimental to the myocardium.5,6 T cells are clearly responsible for some degree of the autoimmunity occurring, as the disinhibition of the immune system creates an environment in which these cells become autoreactive.7

  1. Reuben A, Macedo MPD, Mcquade J, et al. Comparative immunologic characterization of autoimmune giant cell myocarditis with ipilimumab. OncoImmunology. 2017;6(12). doi:10.1080/2162402x.2017.1361097.
  2. Hu J-R, Florido R, Lipson EJ, et al. Cardiovascular toxicities associated with immune checkpoint inhibitors. Cardiovascular Research. 2019. doi:10.1093/cvr/cvz026.
  3. Asnani A. Cardiotoxicity of Immunotherapy: Incidence, Diagnosis, and Management. Current Oncology Reports. 2018;20(6). doi:10.1007/s11912-018-0690-1.
  4. Salem J-E, Manouchehri A, Moey M, et al. Cardiovascular toxicities associated with immune checkpoint inhibitors: an observational, retrospective, pharmacovigilance study. The Lancet Oncology. 2018;19(12):1579-1589. doi:10.1016/s1470-2045(18)30608-9.
  5. Tarrio ML, Grabie N, Bu D-X, Sharpe AH, Lichtman AH. PD-1 Protects against Inflammation and Myocyte Damage in T Cell-Mediated Myocarditis. The Journal of Immunology. 2012;188(10):4876-4884. doi:10.4049/jimmunol.1200389.
  6. Du S, Zhou L, Alexander GS, et al. PD-1 Modulates Radiation-Induced Cardiac Toxicity through Cytotoxic T Lymphocytes. Journal of Thoracic Oncology. 2018;13(4):510-520. doi:10.1016/j.jtho.2017.12.002.
  7. Johnson DB, Balko JM, Compton ML, Chalkias S, Gorham J, Xu Y, et al. Fulminant myocarditis with combination immune checkpoint blockade. N Engl J Med. 2016;375(18):1749–55.